Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 133, NWS Atlanta, GA

July 7, 2004Newton County, Rockdale County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 7, 2004, 11:15 PM EDT for Newton County, Rockdale County, Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2004, 11:15 PM EDT (03:15 UTC)
Expired
Jul 8, 2004, 12:00 AM EDT
In force
45 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Newton County, GA, Rockdale County, GA

The radar

The Atlanta radar (KFFC), 68 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1511 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 080315
SVRATL
GAC217-247-080400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1115 PM EDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN NORTH CENTRAL GEORGIA
  EASTERN ROCKDALE COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL MIDNIGHT EDT

* AT 1113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OXFORD...MOVING EAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...COVINGTON...
OXFORD AND PORTERDALE.

WIND GUSTS TO 60 MPH AND FREQUENT LIGHTNING CAN BE EXPECTED IN THE 
WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3376 8398 3353 8404 3347 8377 3364 8374

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 11:01 PM EDT, 14 minutes earlier.

Area forecast discussion, Jul 7, 11:01 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1101 PM EDT WED JUL 7 2004

.UPDATE...THUNDERSTORMS CONTINUE TO TREK EASTWARD INTO AREA WITH
CAPES STILL IN EXCESS OF 1000 J/KG. WOULD EXPECT SOME WEAKENING
...BUT STILL GOOD CHANCE THEY WILL CONTINUE WELL PAST MIDNIGHT. WILL
RAISE POPS...ESPECIALLY SOUTHWEST AND CONTINE POPS OVERNIGHT FOR ALL
BUT THE NORTHWEST CORNER. WILL ALSO INCREASE SKY COVER...BUT NO
OTHER CHANGES EXPECTED. MOST OF THE STORMS BELOW SEVERE LIMITS WITH
JUST A LOT OF LIGHTNING...VERY HEAVY RAIN...AND WINDS GUSTS OF 30 TO
40 MPH.
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

26
Hazardous weather outlook, Jul 7, 5:00 AM EDT, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT WED JUL 7 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071600-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EARLY
   EVENING...

.SYNOPSIS...
A COLD FRONT OVER THE OHIO TO LOWER MISSISSIPPI VALLEYS WILL MOVE TO
THE APPALACHIANS AND TENNESSEE VALLEY THROUGH TONIGHT. A SURFACE
TROUGH OVER THE CAROLINAS INTO GEORGIA WILL BECOME ENHANCED WITH
DAYTIME HEATING.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS
AND DIME SIZE HAIL. FREQUENT LIGHTNING AND HEAVY RAIN CAN ALSO BE
EXPECTED. THE BEST LOCATION FOR SEVERE STORMS WILL BE ALONG AND
NORTH OF A LINE FROM CHATTAHOOCHEE COUNTY TO EMANUEL COUNTY.
THE BEST TIME FOR SEVERE STORMS WILL BE THIS AFTERNOON AND POSSIBLY
INTO THE EARLY EVENING.

.DISCUSSION...
A MOIST AND UNSTABLE AIRMASS CONTINUES OVER THE AREA. CAPES OF
1500 TO 2500 CAN BE EXPECTED ALONG WITH LIFTED INDICES OF MINUS 4 TO
MINUS 7. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE INTO THE STATE
AROUND MID DAY AND WILL HELP STORMS TO REACH SEVERE LIMITS. HOWEVER
WINDS ALOFT WILL REMAIN NEARLY UNIDIRECTIONAL. THIS WILL HELP TO
INHIBIT ORGANIZED SEVERE STORMS OVER A LARGE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REMAIN ALERT IN CASE ACTIVATION IS NEED. EMERGENCY
MANAGERS SHOULD MONITOR THE SITUATION.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY...AND ALSO
MONDAY AND TUESDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

In the hours before

Special weather statement, Jul 7, 9:55 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
955 PM EDT WED JUL 7 2004

GAZ078>080-089-080230-
955 PM EDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN TAYLOR...
MUSCOGEE...HARRIS AND TALBOT COUNTIES UNTIL 1030 PM EDT...

AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 21 MILES WEST OF HAMILTON TO
GENEVA...MOVING EAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 7, 9:58 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
958 PM EDT WED JUL 7 2004

GAZ032-033-043>045-053>055-080245-
958 PM EDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN COWETA...
FAYETTE...CLAYTON...DOUGLAS...DEKALB...COBB AND FULTON COUNTIES UNTIL
1045 PM EDT...

AT 955 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATEDS
STRONG THUNDERSTORMS FROM VININGS TO MORELAND...MOVING EAST AT 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 7, 9:58 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
958 PM EDT WED JUL 7 2004

GAZ032-033-043>045-053>055-080245-
958 PM EDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN COWETA...
FAYETTE...CLAYTON...DOUGLAS...DEKALB...COBB AND FULTON COUNTIES UNTIL
1045 PM EDT...

AT 955 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM VININGS TO MORELAND...MOVING EAST AT 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 7, 10:03 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1003 PM EDT WED JUL 7 2004

GAZ006>008-013>015-080245-
1003 PM EDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN PICKENS...
DAWSON...LUMPKIN...GILMER...UNION AND FANNIN COUNTIES UNTIL 1045 PM
EDT...

AT 959 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 5 MILES SOUTH OF MORGANTON TO 6 MILES EAST
OF JASPER...MOVING EAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 7, 10:39 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1039 PM EDT WED JUL 7 2004

GAZ089-090-080345-
1039 PM EDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN CHATTAHOOCHEE AND
MUSCOGEE COUNTIES UNTIL 1145 PM EDT...

AT 1038 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES EAST OF COLUMBUS TO 10 MILES
SOUTHEAST OF CUSSETA...MOVING EAST AT 15 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. SOME FLOODING OF SMALL STREAMS IS ALSO POSSIBLE. THESE
STORMS SHOULD DIMINISH BY 1145 PM EDT.
Special weather statement, Jul 7, 10:58 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1058 PM EDT WED JUL 7 2004

GAZ037-047-049-080345-
1058 PM EDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 35 TO 45 MPH WINDS
IN MORGAN...WALTON AND OCONEE COUNTIES UNTIL 1145 PM EDT...

AT 1055 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOCIAL CIRCLE...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 45 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:22 PM EDTSevere Thunderstorm WarningFFCNewton23 min
Jul 7, 11:39 PM EDTSevere Thunderstorm WarningFFCWalton36 min
Jul 8, 12:00 AM EDTSevere Thunderstorm WarningFFCBarrow30 min
Jul 8, 12:32 AM EDTSevere Thunderstorm WarningFFCOglethorpe28 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.